Hail, Ringgold
- When
- May 25, 2:24 PM CST
- Where
- Ringgold County, 4.9 mi SSE of Delphos
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -94.280
Mostly dime size hail with some quarter size.
The cold front that passed through the state on the 24th stalled to the south of Iowa during the overnight hours. It then lifted north as a warm front during the afternoon and evening of the 25th, though it remained to the south of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front that passed through the state on the 24th stalled to the south of Iowa during the overnight hours. It then lifted north as a warm front during the afternoon and evening of the 25th, though it remained to the south of Iowa. Thunderstorms developed during the afternoon. They were elevated in nature. Precipitable water values were around 1.25 inches. The freezing level remained quite high, in the 14,500 to 15,000 foot range. CAPE was limited with only 500 to 1000 J/kg of elevated CAPE available, however significant shear was present with 60 to 70 kts of effective shear. Downdraft CAPE was around 500 J/kg. There was around 300 J/kg of available CAPE in the -10 to -30 C layer of the atmosphere. Thunderstorms formed over southern Iowa, well north of the warm front. They produced hail and some gusty winds. One inch diameter hail fell in Ringgold County southeast of Delphos. Quarter size hail also fell in Wayne County in Clio. Additional thunderstorms developed in central Iowa, dropping pea to nickel sized hail in the metro Des Moines area. Several hours after the first round of storms moved off, additional thunderstorms formed in western Iowa. Quarter size hail fell in Sac County west of Schaller.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 2:10 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI MAY 25 2012 .SHORT TERM.../TONIGHT/ SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUES AS 850-700 MB THETA-E ADVECTION INTENSIFIES UNDER WESTERLY FLOW ALOFT. WARM FRONT CURRENTLY IS STUCK JUST SOUTH OF I-70 BUT IT SHOULD BEGIN MOVING NORTH OVERNIGHT. CURRENT CONVECTION IS EXPECTED TO INTENSIFY THIS EVENING AS LOW-LEVEL JET INCREASES TO 35 KT WEST OF I-35...AND ELEVATED/MOST UNSTABLE CAPE INCREASES FROM 1000 J/KG TO NEAR 2500 J/KG. THE FOCUS SHOULD INITIALLY BE OVER WEST CENTRAL IOWA AND THEN LIFTING EAST/NORTHEAST OVERNIGHT AS THE LOW-LEVEL JET VEERS NORTHEAST. STORMS SHOULD REMAIN ELEVATED SO TORNADO THREAT IS NIL AND THREAT OF DAMAGING WINDS IS NOT HIGH. SUFFICIENT SHEAR IS AVAILABLE EVEN WITH ELEVATED STORMS FOR SOME STORM ROTATION SO LARGE HAIL IS POSSIBLE. MODELS INDICATE ANOTHER ROUND OF CONVECTION IS POSSIBLE LATER TONIGHT AS SHORT WAVE WHICH IS EXPECTED TO INITIATE KANSAS CONVECTION LIFTS NORTHEAST. AS A RESULT...SHOWER CHANCES ARE CONTINUED UNTIL MORNING...BUT THE MAIN SHOW SHOULD BE THIS EVENING SOUTHWEST HALF TRANSITIONING TO THE NORTHEAST HALF MIDNIGHT TO 3 AM. GIVEN SURFACE WARM FRONT IS DELAYED...MUGGINESS AND WARMER TEMPERATURES SHOULD BE DELAYED UNTIL SATURDAY MORNING. RAINFALL AMOUNTS COULD EXCEED THREE QUARTERS OF AN INCH IN SOME AREAS...WHICH WOULD BE WELCOME. .LONG TERM.../SATURDAY THROUGH FRIDAY/ FORECAST REMAINS A BIT COMPLEX INTO SATURDAY AS WARM FRONT LIFTS THROUGH THE STATE. SOME ONGOING CONVECTION IS EXPECTED AT THE STATE OF THE DAY AS STRONG LOW LEVEL FLOW IMPACTING THE BOUNDARY HELPS TO MAINTAIN CONVECTION. STORMS ARE FORECAST TO MOVE OUT OF THE AREA BY LATE MORNING AS CAP STRENGTHENS ACRS MUCH OF CENTRAL IOWA. THIS SHOULD SUPPRESS REDEVELOPMENT FOR A LARGE PORTION OF THE FORECAST AREA BY AFTERNOON. HOWEVER...SOME GUIDANCE IS SUGGESTING THAT THE WARM FRONT WILL STILL BE IN NORTHERN IA BY LATE AFTERNOON AND THAT REDEVELOPMENT WILL TAKE PLACE ACRS THE NORTH. IF SO...THESE STORMS WOULD LIKELY QUICKLY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE INCLUDING TORNADOES AS SHEAR AND INSTABILITY WOULD BOTH BE QUITE STRONG. AGAIN...THIS IS QUITE CONDITIONAL ON STRENGTHENING CAP ENTERING THE AREA. WILL CONTINUE SCATTERED POPS ACRS THE NORTH INTO SATURDAY AFTERNOON FOR THIS POTENTIAL AND WILL CONTINUE TO WATCH THIS SCENARIO CLOSELY. OTHERWISE...MUCH WARMER AND HUMID AIR WILL OVERSPREAD THE STATE WITH HIGHS SOUTH OF THE FRONT INTO THE UPPER 80S TO LOWER 90S ON SATURDAY INTO SUNDAY. SATURDAY MAY ACTUALLY BE MORE UNCOMFORTABLE AS DEWPOINTS ARE FORECAST TO BE HIGHER. SOUNDINGS ON SUNDAY SUGGEST THAT MIXING WILL DRY OUT SURFACE DEWPOINTS WITH HEAT INDEX VALUES ACTUALLY A BIT LOWER DESPITE HIGHER TEMPS. RECORD HIGHS ON SUNDAY ARE ALSO QUITE LOW AND SO RECORD READINGS WILL BE POSSIBLE ACRS MUCH OF CENTRAL IOWA. UPPER SYSTEM AND ASSOCIATED FRONT WILL PUSH ACRS THE PLAINS ON SUNDAY WITH THE BOUNDARY ARRIVING IN IA ON SUNDAY EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP WEST OF THE AREA ON SUNDAY AFTERNOON AND GRADUALLY PUSH EAST INTO THE STATE DURING THE EVENING. COVERAGE IS LIKELY TO DECREASE OVERNIGHT AS MAIN LIFT PULLS AWAY AND AREAS EAST OF INTERSTATE 35 MAY NOT SEE AS MUCH CONVECTION. SOME REDEVELOPMENT WILL BE POSSIBLE IN THE EAST ON MONDAY BEFORE THE SYSTEM SLIDES TO THE EAST. THERE WILL BE A BREAK LATE MONDAY THROUGH TUESDAY WITH WEAK RIDGING SLIDING THROUGH THE REGION. HOWEVER...ANOTHER SYSTEM DROPPING SOUTHEAST INTO THE REGION WILL INDUCE CYCLOGENESIS WITH INCREASING LIFT BY TUESDAY NIGHT INTO WEDNESDAY. STILL SOME UNCERTAINTY BETWEEN THE GFS AND EURO ON THE EVOLUTION OF THIS SYSTEM...BUT BOTH TEND TO INDICATE THAT SURFACE LOW WILL PULL SOUTH OF IA WITH PRIMARILY SHOWERS AND NON SEVERE THUNDERSTORMS. COOLER WEATHER WILL ALSO BE COMMON DURING THIS TIME WITH HIGHS AT OR BELOW NORMAL. && .AVIATION...25/18Z EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...COGIL AVIATION...JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI MAY 25 2012 IAZ033>039-044>050-057>062-070>075-081>086-092>097-262030- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 324 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INTENSIFY THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE. HIGH RAINFALL RATES ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS ARE INITIALLY QUITE DRY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY MORNING. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATER IN THE MEMORIAL DAY WEEKEND. IAZ004>007-015>017-023>028-262030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 324 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INTENSIFY LATE THIS AFTERNOON AND EVENING AND MOVE INTO NORTHERN IOWA. LARGE HAIL WILL BE THE MAIN THREAT WITH ISOLATED DAMAGING WIND POSSIBLE. HIGH RAINFALL RATES ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS DO NOT FAVOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY...THEN SUNDAY NIGHT INTO MONDAY...AND AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SATURDAY...AND SUNDAY NIGHT THROUGH MONDAY MORNING. IF STORMS DEVELOP ON SATURDAY...ALL TYPES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING TORNADOES. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS TIMES THROUGH MEMORIAL DAY. JUNGBLUTH
The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
5 hail. Local standard time, as filed.
Mostly dime size hail with some quarter size.
Hail up to quarter size fell along Douglas St.
Pea to nickel hail at MLK and University.
At 24th and University.
Quarter size hail fell along Armstrong Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372873, 373119, 372897, 372898, 373120.